Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 159, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2000, 2:16 AM CDT for Pierce County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 24, 2000, 2:16 AM CDT (07:16 UTC)
- Expired
- Aug 24, 2000, 3:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pierce County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 2:45 AM CDT | Hail 1 | Silva, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
195 WUUS53 KBIS 240716 SVRBIS NDC069-240815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 216 AM CDT THU AUG 24 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 315 AM CDT * AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF ORRIN...OR ABOUT 45 MILES SOUTH OF BOTTINEAU...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BALTA AT 230 AM CDT BARTON AT 240 AM CDT SILVA AT 245 AM CDT RUGBY AT 250 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4854 10023 4805 10023 4802 9989 4854 9955 WA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:40 PM CDT, 10 hours 36 minutes earlier.
Area forecast discussion, Aug 23, 3:40 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 PM CDT WED AUG 23 2000 A SURFACE TROUGH IN EASTERN MONTANA AND WESTERN NORTH DAKOTA THIS AFTERNOON WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. MOISTURE ADVECTION HAS BEEN SLOW TO BRING UP THE DEW POINTS IN THE WEST BECAUSE THE MOISTURE IS BEING MIXED INTO A VERY DRY LAYER OFF THE SURFACE. STILL AS THE SURFACE TROUGH MOVES INTO THE STATE...A WEAK SHORT WAVE ALOFT MOVES OVER THE STATE SO THERE WILL BE A POTENTIAL FOR THUNDERSTORMS. CURRENT SATELLITE SHOWS THUNDERSTORMS DEVELOPING IN NORTHEAST WYOMING...SE MONTANA...INTO THE BLACK HILLS. THE POTENTIAL IS FOR THE TSTORMS TO EXTEND NORTHWARD INTO NORTH DAKOTA LATER IN THE EVENING. HIGH PRESSURE WILL EDGE DOWN OVER THE FORECAST AREA THURSDAY AND THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY NIGHT AS ANOTHER WEAK SHORT WAVE MOVES OVER THE BROAD RIDGE COVERING THE CENTRAL US. SURFACE MOISTURE SHOULD INCREASE FRIDAY LEADING TO INCREASING INSTABILITY. WILL CONTINUE THE CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED FORECAST AS A TROUGH MOVES ONTO THE WEST COAST AND THE FLOW ALOFT OVER NORTH DAKOTA BECOMES SOUTHWEST. .BIS...NONE. TSW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:13 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
| Aug 24, 4:53 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.